Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 28, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Apr 8, 2008, 7:15 PM CDT for Lucas County, Iowa. It took effect at Apr 8, 2008, 10:52 PM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2008, 7:15 PM CDT (00:15 UTC)
- In effect from
- Apr 8, 2008, 10:52 PM CDT
- Expired
- Apr 9, 2008, 4:26 PM CDT
- In force
- 18 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 16.65 ft at Apr 9, 2008, 8:00 AM CDT.
- Action stage
- 16 ft
- Minor stage
- 19.5 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 090015 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 715 PM CDT TUE APR 08 2008 ...A FLOOD WARNING HAS BEEN ISSUED FOR THE CHARITON RIVER... .RECENT RAINFALL IN CONJUNCTION WITH VERY SATURATED SOIL HAS LEAD TO A RAPID RISE IN THE CHARITON RIVER AT CHARITON... IAC117-100015- /O.NEW.KDMX.FL.W.0028.080409T0352Z-080411T0824Z/ /CHTI4.1.ER.080409T0352Z.080409T1200Z.080410T0824Z.NO/ 715 PM CDT TUE APR 08 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 6:45 PM TUESDAY THE STAGE WAS 14.2 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE BY TUESDAY NIGHT AND CONTINUE TO RISE TO NEAR 16.0 FEET BY EARLY WEDNESDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY THURSDAY MORNING. $$
5 follow-up statements
000 WGUS83 KDMX 090503 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1203 AM CDT WED APR 09 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER... IAC117-100503- /O.EXT.KDMX.FL.W.0028.000000T0000Z-080411T1500Z/ /CHTI4.1.ER.080409T0057Z.080409T1200Z.080410T1500Z.NO/ 1203 AM CDT WED APR 09 2008 ...FLOOD WARNING EXTENDED UNTIL FRIDAY MORNING...THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 11:30 PM TUESDAY THE STAGE WAS 16.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * THE RIVER WILL FALL BELOW FLOOD STAGE BY THURSDAY MORNING. $$
000 WGUS83 KDMX 090949 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 449 AM CDT WED APR 09 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER... .CHARITON RIVER AT CHARITON CONTINUES TO RISE DUE TO THE COMBINATION OF RECENT RAINFALL AND VERY SATURATED SOILS. IAC117-100949- /O.CON.KDMX.FL.W.0028.000000T0000Z-080411T1500Z/ /CHTI4.1.ER.080409T0057Z.080409T0930Z.080410T1500Z.NO/ 449 AM CDT WED APR 09 2008 THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 4:30 AM WEDNESDAY THE STAGE WAS 16.5 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL STAY NEAR THE CURRENT LEVEL OF 16.5 FEET THROUGH MUCH OF THE DAY BEFORE BEGINNING ITS DESCENT THIS EVENING. THE RIVER IS EXPECTED TO FALL TO BELOW FLOOD STAGE BY LATE THURSDAY MORNING. $$
000 WGUS83 KDMX 091421 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 921 AM CDT WED APR 09 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER... IAC117-101421- /O.EXT.KDMX.FL.W.0028.000000T0000Z-080411T1525Z/ /CHTI4.1.ER.080409T0057Z.080409T1800Z.080410T1525Z.NO/ 921 AM CDT WED APR 09 2008 ...FLOOD WARNING EXTENDED UNTIL FRIDAY MORNING...THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 8:30 AM WEDNESDAY THE STAGE WAS 16.6 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 16.7 FEET BY WEDNESDAY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE LATE THURSDAY MORNING. $$
000 WGUS83 KDMX 091844 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 144 PM CDT WED APR 09 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER... IAC117-101844- /O.EXT.KDMX.FL.W.0028.000000T0000Z-080411T0400Z/ /CHTI4.1.ER.080409T0057Z.080409T1315Z.080410T0400Z.NO/ 144 PM CDT WED APR 09 2008 THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 1:30 PM WEDNESDAY THE STAGE WAS 15.8 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY WEDNESDAY NIGHT. $$
000 WGUS83 KDMX 092126 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 426 PM CDT WED APR 09 2008 ...THE FLOOD WARNING FOR THE CHARITON RIVER HAS BEEN CANCELLED... IAC117-092156- /O.CAN.KDMX.FL.W.0028.000000T0000Z-080411T0400Z/ /CHTI4.1.ER.080409T0057Z.080409T1315Z.080409T2045Z.NO/ 426 PM CDT WED APR 09 2008 THE FLOOD WARNING HAS BEEN CANCELLED FOR THE CHARITON RIVER AT CHARITON. * AT 4 PM WEDNESDAY THE STAGE WAS 14.9 FEET. * FLOOD STAGE IS 15.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE AT 4 PM WEDNESDAY. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 8, 6:45 PM CDT, 30 minutes earlier.
Area forecast discussion, Apr 8, 6:45 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT TUE APR 8 2008 UPDATED AVIATION DISCUSSION. .DISCUSSION... AN ACTIVE WEATHER PATTERN REMAINS IN PLACE FOR CENTRAL IOWA THROUGH THE WEEKEND. WITH REGARD TO THE CURRENT SYSTEM...THE SURFACE LOW HAS MOVED LITTLE DURING THE DAY AND IS STILL OVER EAST CENTRAL MISSOURI AT 3 PM. THE FRONTAL BOUNDARY IS WELL OFF INTO CENTRAL ILLINOIS AND WE ARE ON THE COLD SIDE OF THE SYSTEM AS EVIDENCED BU THE BRIEF MIX OF RAIN AND SNOW. THE MODELS OVERDID THE LIFT WITH THIS SYSTEM AND WHILE A FEW LOCATIONS OVER THE SOUTHEAST GOT A HEFTY AMOUNT OF RAINFALL...WIDESPREAD HEAVY RAIN DID NOT OCCUR. DEFORMATION ZONE PRECIP IS NOW SETTING UP AND EVIDENT ON RADAR. THIS IS IN THE FORM OF MAINLY WIDESPREAD PRECIP WITH SOME ISOLATED HEAVIER BANDING OF PRECIP...AND ALL IN THE FORM OF RAIN. THE SYSTEM SHOULD DEPART CENTRAL IOWA BY LATE EVENING. A FAIRLY TRANQUIL DAY IS IN STORE FOR CENTRAL IOWA TOMORROW AS WE GET WEAK RIDGING ALOFT AND HIGH PRESSURE AT THE SURFACE OVER CANADA NOSES DOWN TO OUR EAST. THE RESPITE WILL BE BRIEF HOWEVER AS WATER VAPOR ALREADY SHOWING THE NEXT SYSTEM ON BOARD TO AFFECT CENTRAL IOWA. THE MODELS ARE QUITE DIVERGENT ON THEIR SOLUTIONS YET BUT THE ONLY THING THEY AGREE ON IS A SLOWER MOVEMENT OF THE SYSTEM. FRONTAL POSITION IS STILL UNCLEAR AND AN IMPORTANT PLAYER IN DETERMINING THE SEVERE POTENTIAL. AT THIS POINT I AM NOT WILLING TO CHANGE THE CURRENT HWO PRODUCT HOWEVER...THE SLOWER ONSET AND MOVEMENT OF THE LOW PLACES THE WARM SECTOR SOMEWHERE INTO SOUTHEAST IOWA AT AN UNFAVORABLE TIME CLIMATOLOGICALLY FOR A WIDESPREAD SEVERE EVENT IF AT ALL. THE SYSTEM IS RATHER DYNAMIC THOUGH SO I HESITATE TO RULE OUT A FEW SEVERE STORMS. AS FOR THE MODELS...THE EURO WANTS TO STACK THE SURFACE AND UPPER LOW THUS BEING THE SLOWER SOLUTION WHILE THE GFS IS JUST SLIGHTLY OUT OF PHASE AND A LITTLE SLOWER. BY 00Z FRIDAY THE GFS HAS THE SURFACE LOW IN NE KS WHILE THE EURO HAS IT OVER NCEN KS BUT BOTH PLACE THE WARM FRONT IN NORTHERN MO. DECENT OVER RUNNING SITUATION SHOULD BRING HEAVIER RAIN TO SOUTHERN IOWA AGAIN AND PROXIMITY TO THE FRONT HAS KEPT A THUNDER MENTION I IN THE FORECAST. BOTH MODELS LIFT THE UPPER LOW NORTHEAST ACROSS IOWA THURSDAY NIGHT INTO FRIDAY. HERE IS WHERE WE REALLY DIVERGE AS THE EURO HAS A STACKED LOW OVER CENTRAL IOWA WHILE THE GFS LIFTS THE SYSTEM INTO MN/WI BY THIS TIME. THE DRY SLOT WORKS ITS WAY INTO WESTERN ILLINOIS THUS TAKING THE SEVERE THREAT INTO THAT AREA BUT A FAIR AMOUNT OF COLD AIR WILL BECOME ENTRAINED INTO THIS SYSTEM LATE FRIDAY AND WE COULD SEE RAIN AND ISOLATED THUNDER SE WITH SNOW OVER THE NW. I AM NOT READY TO MENTION ACCUMULATING SNOW AT THIS POINT WITH SUCH DIVERGENT FEATURES IN THE MODELS BUT IT WILL DEFINITELY BE AN INTERESTING END OF THE WEEK. WRAP AROUND PRECIP STILL IN STORE FOR THE START OF THE WEEKEND AS THE LOW IS SLOW TO MOVE OUT. FOR THE REMAINDER OF THE EXTENDED...SPRING RETURNS. THE START OF NEXT WEEK LOOKS DRY WITH TEMPS WARMING TO SEASONAL NORMALS. && .AVIATION...09/00Z SYSTEM CONTINUES TO PULL OUT THIS EVENING. IN ITS WAKE SOME MVFR ST HAS DEVELOPED THOUGH A WEAK RIDGING CONTINUES TO ERODE THE CLOUD FIELD OVER WESTERN IA ATTM. WILL MAINTAIN MVFR ST FOR 6 TO 9 HOURS OF THE TAF PERIOD WITH CIGS LIFTING TOWARD 12Z MOST AREAS. SOME 3-5SM BR POSSIBLE TOWARD 09-13Z...ESPECIALLY EAST/NORTH SECTIONS WHERE MORE RAIN FELL TUESDAY. WITH LIGHT WINDS OVN...WILL WATCH RADIATION FOG TRENDS CLOSELY. WED SHOULD GENERALLY BE VFR CONDITIONS AS DIVERGENT FLOW AT SFC WITH RIDGE IN PLACE. NEXT SYSTEM TO ARRIVE LATE WED NIGHT/THURS MORNING AS ACTIVE WX AND MARGINAL/POOR CONDITIONS RETURN./REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS APR 08 AVIATION...REV LONG TERM...FAB
Hazardous weather outlook, Apr 8, 3:55 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT TUE APR 8 2008 IAZ038-039-048>050-057>062-070>075-081>086-092>097-092100- GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 355 PM CDT TUE APR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS A FOR PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY...ESPECIALLY IN THE AFTERNOON AND THURSDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE SOUTH AND EAST OF DES MOINES IN THE LATE AFTERNOON AND EVENING. ANOTHER CHANCE FOR SNOW WILL EXIST FOR FRIDAY NIGHT...BUT ACCUMULATIONS...IF ANY...ARE EXPECTED TO BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>037-044>047-092100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- 355 PM CDT TUE APR 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING ESPECIALLY BETWEEN HIGHWAYS 20 AND 30. ANOTHER CHANCE FOR SNOW WILL EXIST ACROSS THE FAR NORTHWEST PORTION OF THE AREA THURSDAY NIGHT AND AREA WIDE FRIDAY NIGHT. ACCUMULATIONS AT THIS ARE UNKNOWN...THOUGH AREAS NORTH AND WEST OF FORT DODGE WILL HAVE THE GREATEST POTENTIAL FOR ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOWFALL ARE APPRECIATED. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:38 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Audubon, Carroll, Cass, Clarke and 13 more | 6 hr |
| Apr 9, 4:28 AM CDT | Flash Flood Watch | DMX | Appanoose, Davis, Decatur, Lucas, Mahaska, Marion and 4 more | 41 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.